A steady-state capturing method for hyperbolic systems with geometrical source terms
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 4, p. 631-645

We propose a simple numerical method for capturing the steady state solution of hyperbolic systems with geometrical source terms. We use the interface value, rather than the cell-averages, for the source terms that balance the nonlinear convection at the cell interface, allowing the numerical capturing of the steady state with a formal high order accuracy. This method applies to Godunov or Roe type upwind methods but requires no modification of the Riemann solver. Numerical experiments on scalar conservation laws and the one dimensional shallow water equations show much better resolution of the steady state than the conventional method, with almost no new numerical complexity.

Classification:  35L65,  65M06,  76B15
Keywords: hyperbolic systems, source terms, steady state solution, shallow water equations, shock capturing methods
@article{M2AN_2001__35_4_631_0,
     author = {Jin, Shi},
     title = {A steady-state capturing method for hyperbolic systems with geometrical source terms},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {35},
     number = {4},
     year = {2001},
     pages = {631-645},
     zbl = {1001.35083},
     mrnumber = {1862872},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2001__35_4_631_0}
}
Jin, Shi. A steady-state capturing method for hyperbolic systems with geometrical source terms. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 4, pp. 631-645. http://www.numdam.org/item/M2AN_2001__35_4_631_0/

[1] A. Bernudez and M.E. Vazquez, Upwind methods for hyperbolic conservation laws with source terms. Comput. & Fluids 23 (1994) 1049-1071. | Zbl 0816.76052

[2] R. Botchorishvili, B. Perthame and A. Vasseur, Equilibrium schemes for scalar conservation laws with stiff sources. Math. Comp. (to appear). | MR 1933816 | Zbl 1017.65070

[3] A. Chinnayya and A.Y. Le Roux, A new general Riemann solver for the shallow-water equations with friction and topography. Preprint (1999).

[4] T. Gallouët, J.-M. Hérard and N. Seguin, Some approximate Godunov schemes to compute shallow-water equations with topography. AIAA J. (to appear 2001). | MR 1966639

[5] S.K. Godunov, Finite difference schemes for numerical computation of solutions of the equations of fluid dynamics. Math. USSR-Sb. 47 (1959) 271-306.

[6] L. Gosse, A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms. Comput. Math. Appl. 39 (2000) 135-159. | Zbl 0963.65090

[7] L. Gosse, A well-balanced scheme using non-conservative products designed for hyperbolic systems of conservation laws with source terms | MR 1820677 | Zbl 1018.65108

[8] L. Gosse and A.-Y. Le Roux, A well-balanced scheme designed for inhomogeneous scalar conservation laws. C. R. Acad. Sci. Paris Sér. I Math. 323 (1996). 543-546 | Zbl 0858.65091

[9] J.M. Greenberg and A.-Y. Le Roux, A well-balanced scheme for the numerical processing of source terms in hyperbolic equations. SIAM J. Numer. Anal. 33 1-16 1996. | Zbl 0876.65064

[10] J.M. Greenberg, A.-Y. Le Roux, R. Baraille and A. Noussair, Analysis and approximation of conservation laws with source terms. SIAM J. Numer. Anal. 34 (1997) 1980-2007. | Zbl 0888.65100

[11] S. Jin and M. Katsoulakis, Hyperbolic systems with supercharacteristic relaxations and roll waves. SIAM J. Appl. Math. 61 (2000) 271-292 (electronic). | Zbl 0988.35107

[12] S. Jin and Y.J. Kim, On the computation of roll waves. ESAIM: M2AN 35 (2001) 463-480. | Numdam | Zbl 1001.35084

[13] C. Kranenburg, On the evolution of roll waves. J. Fluid Mech. 245 (1992) 249-261. | Zbl 0765.76011

[14] R.J. Leveque, Numerical methods for conservation laws. Birkhäuser, Basel (1992). | MR 1153252 | Zbl 0847.65053

[15] R.J. Leveque, Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave-propagation algorithm. J. Comput. Phys. 146 (1998) 346-365. | Zbl 0931.76059

[16] P.L. Roe, Approximate Riemann solvers, parameter vectors, and difference schemes. J. Comput. Phys. 43 (1981) 357-372. | Zbl 0474.65066

[17] P.L. Roe, Upwind differenced schemes for hyperbolic conservation laws with source terms, in Nonlinear Hyperbolic Problems, Proc. Adv. Res. Workshop, St. Étienne, 1986, Lect. Notes Math. Springer, Berlin, 1270 (1987) 41-45. | Zbl 0626.65086

[18] M.E. Vazquez-Cendon, Improved treatment of source terms in upwind schemes for shallow water equations in channels with irregular geometry. J. Comput. Phys. 148 (1999) 497-526. | Zbl 0931.76055